Montana, 2008Hail and Damaging Winds in Montana, July 1, 2008
July 1, 2008 · NWS BYZ · 5 events in 3 counties and zones
Severe thunderstorms moved across the central and western portions of the Billings County Warning Area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across the central and western portions of the Billings County Warning Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 1, 1:53 PM MST, 37 minutes earlier.
Area forecast discussion, Jul 1, 1:53 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
253 PM MDT TUE JUL 1 2008
.SHORT TERM...VALID FOR WED AND THU...
ACTIVE WEATHER PATTERN TONIGHT AND WEDNESDAY. A STRONG SHORT WAVE
IS CURRENTLY MOVING OVER EASTERN IDAHO WHICH IS DEPICTED WELL ON
WATER VAPOR. STRONG ASCENT WITH THE WAVE WILL BEGIN IMPACTING ARE
WESTERN ZONES LATE THIS AFTERNOON WITH A CHANCE OF SEVERE
THUNDERSTORMS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 10
PM THIS EVENING. A COLD FRONT IS SINKING SOUTH OUT OF CANADA AND
WILL BE LOCATED ACROSS THE NORTHERN ZONES BY 00Z. PRECIPTABLE
WATER IS VERY HIGH WITH READINGS OF OVER AN INCH ACROSS THE
WESTERN AND CENTRAL ZONES. THE MOISTURE AND AFTERNOON HEATING HAS
INCREASED CAPES ACROSS THE WESTERN AND CENTRAL AREAS TO RANGE
FROM 1000 TO 2000 J/KG. SOUNDING PROFILES INDICATE THE STORMS
WILL BE CAPABLE OF STRONG WINDS AND LARGE HAIL. REMAINS VERY HIGH
WITH UPPER AIR SOUNDINGS OVER AN INCH. 700MB FLOW IS VERY LIGHT
AND THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE VERY HEAVY RAINS.
WILL CONTINUE TO MENTION SEVERE WEATHER OVER THE WESTERN AND
CENTRAL ZONES AND HAVE EXTENDED THE CHANCE OF SEVERE WEATHER
FURTHER EAST TO INCLUDE WESTERN ROSEBUD COUNTY AND SHERIDAN
COUNTIES. THREAT OF SEVERE WEATHER WILL CONTINUE THROUGH 06Z
TONIGHT. THUNDERSTORMS WILL SPREAD EAST OVERNIGHT BUT ARE ONLY
EXPECTED TO PRODUCE HEAVY RAIN. UNSTABLE NORTHWEST FLOW WILL BE
OVER THE AREA TOMORROW WITH ADDITIONAL ENERGY MOVING OVER THE
AREA FOR SCATTERED THUNDERSTORMS. MUCH COOLER TEMPERATURES
WEDNESDAY WITH STRONG HEIGHT FALLS. AFTERNOON MAXIMUM
TEMPERATURES WILL ONLY BE IN THE 70S.
UNSTABLE NORTHWEST FLOW OVER THE AREA THURSDAY AS ANOTHER RIDGE
OF HIGH PRESSURE BEGINS TO BUILD OVER THE ROCKIES. SEVERAL SHORT
WAVES IN THIS FLOW WILL BRING ISOLATED CONVECTION. TEMPERATURES
WILL BE WARMING TO THE MID 80S ON THURSDAY WHICH IS SEASONAL FOR
THIS TIME OF THE YEAR. RICHMOND
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
VERY FEW CHANGES MADE TO THE EXTENDED FORECAST AS MODELS REMAIN
IN PRETTY GOOD AGREEMENT.
UPPER LEVEL RIDGE WILL BUILD OVER THE FORECAST AREA ON FRIDAY
BRINGING MOSTLY DRY CONDITIONS AND HOT TEMPERATURES TO THE AREA.
MOST PLACES WILL BE IN THE 90S WITH SOME LOCATIONS SEEING
TEMPERATURES APPROACH 100 DEGREES. AN UPPER LEVEL TROUGH AND COOL
FRONT WILL APPROACH THE AREA FROM THE WEST ON SATURDAY AFTERNOON
AND EVENING. AHEAD OF THE FRONT...TEMPERATURES WILL ONCE AGAIN BE
HOT WITH MANY PLACES IN THE UPPER 90S WITH A FEW PLACES SEEING
TEMPERATURES OVER 100 DEGREES. THE TROUGH WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA BY LATE AFTERNOON AND
SATURDAY NIGHT. SOME SEVERE WEATHER WILL ALSO BE POSSIBLE WITH
THIS TROUGH PASSAGE BUT WILL NOT MENTION IT IN THE FORECAST AT
THIS TIME AS IT IS STILL A WAYS OUT THERE. TEMPERATURES WILL BE
COOLER BEHIND THE FRONT ON SUNDAY AND MONDAY WITH TEMPERATURES
MOST LIKELY IN THE 80S TO LOWER 90S. SOLUM
&&
.AVIATION...
A COOL FRONT MOVING ACROSS THE AREA WILL CONTINUE TO BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THE REST
OF THE DAY. SCATTERED MVFR CONDITIONS CAN BE EXPECTED IN AND NEAR
ANY THUNDERSTORMS. THESE THUNDERSTORMS MAY ALSO BE SEVERE WITH
LARGE HAIL AND VERY HEAVY RAIN...MAINLY ACROSS THE WESTERN AND
CENTRAL AREAS. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 058/074 055/085 059/096 062/098 060/088 059/090 059/086
54/T 32/T 21/U 12/T 32/T 21/B 11/B
LVM 051/076 048/086 050/094 053/088 049/086 048/085 049/085
53/T 22/T 12/T 22/T 32/T 22/T 22/T
HDN 059/078 056/088 058/098 060/100 059/091 058/095 058/095
55/T 32/T 21/U 12/T 32/T 21/B 11/B
MLS 061/076 055/084 057/096 063/100 063/089 060/092 061/091
33/T 32/T 21/U 12/T 32/T 21/U 11/B
4BQ 060/077 054/083 056/094 061/099 061/088 059/093 059/093
33/T 32/T 21/U 12/T 32/T 21/B 11/B
BHK 053/075 049/079 053/092 059/096 059/088 056/090 056/087
22/T 22/T 11/U 12/T 32/T 21/B 11/U
SHR 055/073 051/081 051/093 054/095 053/086 052/089 052/090
45/T 42/T 21/B 12/T 32/T 21/B 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 28>31-34-35-38>42-56>58-63>68.
WY...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 1, 2:34 AM MST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
334 AM MDT TUE JUL 1 2008
MTZ028>042-056>058-063>068-WYZ098-099-020945-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
334 AM MDT TUE JUL 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BE SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY WEST OF A LINE
FROM FORSYTH TO LODGE GRASS AND SHERIDAN. LOCALLY HEAVY DOWNPOURS
ARE ALSO POSSIBLE IN THIS AREA. ANYONE WITH OUTDOOR ACTIVITIES
PLANNED THIS AFTERNOON AND TONIGHT SHOULD BE AWARE OF THE
POTENTIAL FOR BOTH SEVERE WEATHER AND HEAVY RAIN.
FLOODING WILL CONTINUE ON THE YELLOWSTONE RIVER NEAR LIVINGSTON...
THE CLARKS FORK OF THE YELLOWSTONE RIVER NEAR BELFRY AND ROCK
CREEK NEAR RED LODGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY AS A
WEATHER SYSTEM MOVES SLOWLY THROUGH THE AREA. LOCALLY HEAVY
DOWNPOURS ARE POSSIBLE. ANYONE WITH OUTDOOR ACTIVITIES PLANNED
WEDNESDAY SHOULD BE AWARE OF THE CONTINUED POTENTIAL FOR HEAVY
RAIN.
FLOODING IS EXPECTED TO CONTINUE ON THE YELLOWSTONE RIVER NEAR
LIVINGSTON...THE CLARKS FORK OF THE YELLOWSTONE RIVER NEAR BELFRY
AND ROCK CREEK NEAR RED LODGE.
OTHER RIVERS AND STREAMS NEAR THE MOUNTAINS DO NOT APPEAR PRONE
TO FLOODING AT THIS TIME. HOWEVER...PERSONS WITH INTERESTS ALONG
THESE RIVERS AND STREAMS SHOULD USE CAUTION AS WATER LEVELS ARE
RUNNING HIGH...AND ADDITIONAL RISES ARE POSSIBLE DUE TO CONTINUED
SNOW MELT AND THE POTENTIAL FOR LOCALIZED AREAS OF HEAVY RAIN
TODAY AND WEDNESDAY.
VIEW THE LATEST IN RIVER STAGES AND FORECASTS ON THE INTERNET AT
WWW.WEATHER.GOV/AHPS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JKL
Thunderstorm Wind, Stillwater
- When
- July 1, 2:30 PM MST
- Where
- Stillwater County, 7.22 mi NE of Columbus
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.703, -109.143
Estimated wind gust of 70 mph was reported 7 miles Northeast of Columbus. A large 30 diameter tree was downed, landing on a power line and building.
Hail, Stillwater
- When
- July 1, 3:30 PM MST
- Where
- Stillwater County, 2 mi NE of Park City
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.650, -108.890
Hail, Yellowstone
- When
- July 1, 3:45 PM MST
- Where
- Yellowstone County, 1.67 mi SSW of Laurel
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.657, -108.780
Thunderstorm Wind, Park
- When
- July 1, 3:55 PM MST
- Where
- Park County, 0.84 mi SE of Livingston
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.660, -110.560
Winds gusted to 61 mph at the Livingston Airport.
Thunderstorm Wind, Yellowstone
- When
- July 1, 5:15 PM MST
- Where
- Yellowstone County, 1.46 mi SSW of Spurling
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.630, -108.830
Winds gusted to 63 mph 4 miles southwest of Laurel.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 1 to 31, 20081 death · 68 injured · 8 events
- Wildfire in California, July 1 to 25, 2008$5.0 million · 1 event
- Hail and Damaging Wind in Minnesota, July 1, 2008$355,000 · 1.25 in hail · 14 events
- Drought in Texas, July 1 to 31, 2008$165,000 · 7 events
- Hail and Damaging Winds in New Hampshire, July 1, 2008$145,000 · 50 kt wind · 4 events
- Flood and Hail in Massachusetts, July 1, 2008$81,000 · 1.75 in hail · 16 events
- Tornado and Hail in Florida, July 1 to 2, 2008$73,000 · EF0 · 8 events
- Flood in Illinois, July 1 to 14, 2008$100,000 · 1 event
- Flood in Missouri, July 1 to 16, 2008$100,000 · 1 event
- Flood in Illinois, July 1 to 10, 2008$50,000 · 1 event
- Drought in North Carolina, July 1 to 31, 200834 events
- Hail and Damaging Winds in Connecticut, July 1, 2008$28,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123207, 123189, 123192, 123194, 123196.